Connecticut, 2002

Damaging Winds in Connecticut, August 2, 2002

August 2, 2002 · NWS BOX · 6 events in 3 counties and zones

Severe thunderstorms moved through much of northern Connecticut during the afternoon and evening. There were many reports of downed trees, large branches, and power lines, especially in Hartford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms moved through much of northern Connecticut during the afternoon and evening. There were many reports of downed trees, large branches, and power lines, especially in Hartford County. Thunderstorm winds blew out windows from a building in West Suffield, according to amateur radio operators.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 2, 10:15 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 2, 10:15 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1115 AM EDT FRI AUG 2 2002

...ANTICIPATING FAIRLY ACTIVE AFTN/EVE FOR CONVCTN...

LATE AM UPDATE HAS TAKEN MAX TEMPS DOWN A LTL OVR INTERIOR MA.
OTRW..NO CHNGS FOR NOW.

AFTN/EVE CONVCTN...WIND FIELDS ARE RELATIVELY LGT BUT AT LEAST MOD
INSTBLTY...SBCAPES ON 12Z MESOETA 1500-2500 AND 06Z AVN TT IN LO50S
ACRS CT AND MUCH OF WRN/CNTL MA.  PREFRONTAL TROF ENHANCE LO
LVL MOISTURE CONVG LTR THIS AFTN.  06Z AVN AND 12Z MESOETA BOTH SHOW
BAND OF UVM THAT SHIFTS TWD S COAST AFT 00Z. BEST INSTBLTY AND
FORCING APPRS TO FOCUS ACRS CT...SW/S CNTL MA...INTO WRN RI.
ALTHO STGR WIND SPDS TO N...HEL VALUES ARND 150 ACRS CT DURG MAX
HTG...PSBLY AIDING A FEW CELLS.  DWPTS AT 15Z ARND 70 LO/MID CT VLY.
BELIEVE WILL SEE CSDBL CONVECTION THRUOUT CWA THIS AFTN/ERLY EVE
AND THEN PERSISTING ACRS S COAST LATE INTO NGT AS FNT
DEACCELERATES. ALTHO WIND FIELDS NOT THAT STG...BELIEVE ENUF
INSTBLTY PERHAPS AIDED BY SOME LO LVL HEL FOR ISOLD SVR...SPCLY CT
AND ADJ AREAS OF MA/RI. ANTICIPATING NEED FOR SKYWARN COVERAGE ARND
18Z.

TAKEN 1ST CUT AT DAYS 4-7 IN DATABASE...WILL PRBLY GO DRY THRU PRD.
ENSEMBLES SUG WK FRONT PSBL FRI 8/9...BUT SIGNATURE LOOKS WK AND
MID/UPR FLOW LOOKS TO BE DRY WNW.

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

THOMPSON/CARBONE

In the hours before

Special weather statement, Aug 2, 10:40 AM EST, 3 hours 45 minutes before
CTZ002>004-MAZ002>019-NHZ011-012-RIZ001>007-022130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1140 AM EDT FRI AUG 2 2002

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF SOUTHERN
NEW ENGLAND THIS AFTERNOON AND EVENING...

THUNDERSTORMS WILL BEGIN DEVELOPING ACROSS SOUTHWEST NEW HAMPSHIRE
AND WESTERN MASSACHUSETTS AROUND MID AFTERNOON...AND THEN SPREAD
INTO NORTHERN CONNECTICUT AND CENTRAL MASSACHUSETTS BY LATE
AFTERNOON.  THUNDERSTORMS WILL LIKELY AFFECT EASTERN MASSACHUSETTS
AND RHODE ISLAND BY EARLY EVENING...AND THEN LINGER ALONG THE RHODE
ISLAND AND MASSACHUSETTS SOUTH COAST WELL INTO THE EVENING.

THE AIR MASS IS SUFFICIENTLY UNSTABLE FOR A FEW STORMS TO BE CAPABLE
OF PRODUCING DAMAGING WIND GUSTS OF 60 MPH OR MORE AND POSSIBLY EVEN
LARGE HAIL.  MANY OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING
WILL PRODUCE FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS.  LOCAL
STREET FLOODING IS POSSIBLE.

ALTHOUGH THERE IS A RISK FOR ISOLATED SEVERE THUNDERSTORMS OVER MOST
OF SOUTHERN NEW ENGLAND...THERE ARE INDICATIONS THAT POINT TOWARD
NORTHERN CONNECTICUT...WESTERN RHODE ISLAND AND HAMPDEN AND SOUTHERN
WORCESTER COUNTIES IN MASSACHUSETTS AS MOST PRONE TO STRONG OR
SEVERE STORMS BETWEEN 4 AND 8 PM.

AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR
THIS SITUATION. SKYWARN ACTIVIATION MAY BE REQUIRED AROUND OR SOON
AFTER 2 PM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

THOMPSON
Special weather statement, Aug 2, 12:45 PM EST, 1 hour 40 minutes before
MAZ002-003-021830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
145 PM EDT FRI AUG 2 2002

AT 144 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH SMALL HAIL IN FRANKLIN COUNTY OVER COLRAIN...OR
ABOUT 7 MILES NORTHWEST OF GREENFIELD...MOVING EAST AT 45 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL AND VERY HEAVY RAIN WILL BE NEAR

  GREENFIELD AROUND 150 PM
  GILL AND DEERFIELD AROUND 155 PM
  MONTAGUE AROUND 200 PM
  WENDELL AND ERVING AROUND 205 PM
  NEW SALEM AROUND 210 PM

DUNHAM
Special weather statement, Aug 2, 1:38 PM EST, 47 minutes before
CTZ002-MAZ004-005-009-011-012-021915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
238 PM EDT FRI AUG 2 2002

AT 234 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
50 MPH AND SMALL HAIL ACROSS NORTH CENTRAL AND WESTERN
MASSACHUSETTS.  THIS LINE WAS MOVING SOUTHEAST AT 35 MPH.

THE THUNDERSTORMS WILL BE NEAR...
  WESTMINSTER...HUNTINGTON...HUBBARDSTON AND FITCHBURG AROUND 245 PM
  TOWNSEND...TOLLAND...OAKHAM AND NEW BRAINTREE AROUND 250 PM
  RUSSELL AND PRINCETON AROUND 255 PM

BELK
Special weather statement, Aug 2, 2:10 PM EST, 15 minutes before
CTZ003-004-MAZ004-005-013-NHZ012-RIZ001>003-021945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
310 PM EDT FRI AUG 2 2002

AT 303 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
50 MPH AND SMALL HAIL FROM HILLSBOROUGH COUNTY NEW HAMPSHIRE...
THROUGH CENTRAL MASSACHUSETTS INTO NORTHERN CONNECTICUT.

THE THUNDERSTORMS WILL BE NEAR...
  HOLLIS...AMHERST...PEPPERELL AND HARVARD AROUND 315 PM
  MARLBOROUGH...HUDSON...POMFRET AND ELLINGTON AROUND 320 PM
  WILLINGTON AND THOMPSON AROUND 325 PM

SEEK SAFE SHELTER INSIDE A STURDY BUILDING IF THREATENING WEATHER
APPROACHES.

BELK

The radar

The Brookhaven radar (KOKX), 125 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
August 2, 2:25 PM EST to 2:32 PM EST
Where
Hartford County, West Suffield
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.983, -72.700

Thunderstorm Wind, Hartford

When
August 2, 2:50 PM EST to 2:56 PM EST
Where
Hartford County, Windsor
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.850, -72.650

Thunderstorm Wind, Tolland

When
August 2, 3:05 PM EST
Where
Tolland County, West Willington
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
41.883, -72.300

Thunderstorm Wind, Windham

When
August 2, 3:12 PM EST
Where
Windham County, Ashford
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
41.867, -72.117

Thunderstorm Wind, Hartford

When
August 2, 3:54 PM EST
Where
Hartford County, Burlington
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.767, -72.967

Thunderstorm Wind, Hartford

When
August 2, 4:15 PM EST
Where
Hartford County, Bristol
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
41.667, -72.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2002Every state in 2002This day in weather historyWarnings in Connecticut, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312935, 5312936, 5312937, 5312938, 5312939, 5312940.